Increased 1,25-(OH)2D2 Concentration in a Patient with Malignancy-Associated Hypercalcemia Receiving Intravenous Hyperalimentation Inadvertently Supplemented with Vitamin D2

Kanji SATO, Toshihiro IMAKI, Shozo TORAYA, Hiroshi DEMURA, Masato TANAKA, Takeshi KASAJIMA, Atsuko TAKEUCHI, Tadashi KOBAYASHI
1993 Internal medicine (Tokyo. 1992)  
A55-year-old patient with hypercalcemic crisis due to gastric carcinoma with bone marrow metastasis was treated with bisphosphonate (pamidronate) and calcitonin. Urinary excretion of parathyroid hormone-related protein (PTHrP) was increased. When normocalcemia had been attained, intravenous hyperalimentation was started, in which 1,000 U vitamin D2 was inadvertently supplemented on days 5-18, On days 15-18, hypercalcemia rapidly recurred, accompanied by markedly increased serum levels of
more » ... um levels of 25-OHD2 (9.1 ng/dl) and 1,25-(OH)2D2 (161 pg/ml). This clinical course suggests that PTHrP, like PTH, stimulated loc-hydroxylase activity and produced excessive 1,25-(OH)2D2. Vitamin D should not be administered to patients with malignancyassociated hypercalcemia, particularly that due to PTHrP-producing tumors. (Internal Medicine 32: 886-890, 1993) A complete blood count revealed leukocytosis (21,000/ mm3) and very slight anemia (Hb 13.3 g/dl, RBC418xlO4/ mm3, Ht 40.6%, platelets 23.4xlO4/mm3). Serum total protein
doi:10.2169/internalmedicine.32.886 fatcat:sovm2d56bra4rmwcgl6oxervs4